Alert archive / California / Wind Advisories in 2019

Wind Advisory 33, NWS Phoenix, AZ

October 27, 2019Imperial County, California

NWS Phoenix, AZ issued this wind advisory at Oct 27, 2019, 1:59 PM PDT for Imperial County, California. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Oct 27, 2019, 1:59 PM PDT (20:59 UTC)
Expired
Oct 27, 2019, 9:00 PM PDT
In force
7 hr
Issued by
NWS Phoenix, AZ

County Imperial County, CA

The radar

The Yuma radar (KYUX), 90 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 9.0 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2019-10-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2019-10-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 144 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1702 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
144 m²/s²
0-3 km storm-relative helicity
206 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

512 
WWUS75 KPSR 272059
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
159 PM MST Sun Oct 27 2019

CAZ562-280400-
/O.NEW.KPSR.WI.Y.0033.191027T2059Z-191028T0400Z/
Imperial County Southwest-
159 PM PDT Sun Oct 27 2019

...WIND ADVISORY IN EFFECT UNTIL 9 PM PDT THIS EVENING...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 45 mph.

* WHERE...Southwest corner of Imperial County.

* WHEN...Until 9 PM PDT this evening.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$

AZZ530-281145-
/O.EXB.KPSR.WI.Y.0032.191028T0500Z-191028T1700Z/
Parker Valley-
Including the cities of Parker and Ehrenberg
159 PM MST Sun Oct 27 2019

...WIND ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 10 AM MST
MONDAY...

* WHAT...North winds 15 to 25 mph with gusts up to 45 mph 
  expected.

* WHERE...Parker Valley.

* WHEN...From 10 PM this evening to 10 AM MST Monday.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$

CAZ560-564-568>570-281145-
/O.EXT.KPSR.WI.Y.0032.191028T0500Z-191028T1700Z/
Joshua Tree NP West-Chuckwalla Mountains-Chiriaco Summit-
Palo Verde Valley-Chuckwalla Valley-
Including the cities of Cottonwood Visitor, 
Lost Horse-Keys Village, Imperial Hot Mineral Springs, 
Chiriaco Summit, Blythe, Palo Verde, Ripley, and Midland
159 PM PDT Sun Oct 27 2019

...WIND ADVISORY NOW IN EFFECT FROM 10 PM THIS EVENING TO 10 AM
PDT MONDAY...

* WHAT...North winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Palo Verde Valley, Chiriaco Summit, Western portion of 
  Joshua Tree National Park, Chuckwalla Valley and Chuckwalla 
  Mountains.

* WHEN...From 10 PM this evening to 10 AM PDT Monday.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
1 follow-up statement
803 
WWUS75 KPSR 280359
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
859 PM MST Sun Oct 27 2019

CAZ562-280500-
/O.EXP.KPSR.WI.Y.0033.000000T0000Z-191028T0400Z/
Imperial County Southwest-
859 PM PDT Sun Oct 27 2019

...WIND ADVISORY WILL EXPIRE AT 9 PM PDT THIS EVENING...

Winds will continue to decrease through late tonight as winds
become more north-northwesterly, but breezy conditions with gusts
up to 40 mph will persist for the next few hours.

$$

AZZ530-CAZ560-564-568>570-281600-
/O.CON.KPSR.WI.Y.0032.191028T0500Z-191028T1700Z/
Parker Valley-Joshua Tree NP West-Chuckwalla Mountains-
Chiriaco Summit-Palo Verde Valley-Chuckwalla Valley-
Including the cities of Parker, Ehrenberg, Cottonwood Visitor, 
Lost Horse-Keys Village, Imperial Hot Mineral Springs, 
Chiriaco Summit, Blythe, Palo Verde, Ripley, and Midland
859 PM MST Sun Oct 27 2019 /859 PM PDT Sun Oct 27 2019/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM MST /10 AM PDT/
MONDAY...

* WHAT...North winds 25 to 35 mph with gusts up to 45 mph 
  expected.

* WHERE...In Arizona, Parker Valley. In California, Palo Verde 
  Valley, Chiriaco Summit, Western portion of Joshua Tree 
  National Park, Chuckwalla Valley and Chuckwalla Mountains.

* WHEN...Until 10 AM MST /10 AM PDT/ Monday.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this wind advisory went out at Oct 27, 11:12 AM PDT, 2 hours 47 minutes earlier.

Area forecast discussion, Oct 27, 11:12 AM PDT, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
1112 AM MST Sun Oct 27 2019

.UPDATE...Updated Aviation discussion.

&&

.SYNOPSIS...
Slightly above normal temperatures will be seen today with an
approaching dry weather system leading breezy to locally windy
conditions beginning this afternoon. The weather system will usher
in much cooler air across the region starting Monday with
temperatures during the first half of the week well below normal.
A reinforcing shot of cold air moving through the region on
Wednesday may bring low temperatures into the mid to upper 30s for
portions of the lower deserts for Thursday morning. Dry
conditions will persist through the rest of the week with
temperatures gradually warming back to near normal by the
following weekend.

&&

.DISCUSSION...
Dry air continues to dominate across the Southwestern U.S. as
satellite imagery indicates widespread clear skies. Farther to the
north, a Pacific trough is quickly diving southward through
northern California into the Great Basin. Ahead of this
approaching trough, increasing height packing aloft and a
tightening surface pressure gradient will lead to breezy to
locally windy conditions by later this afternoon. A modest Gulf
moisture surge is also currently underway with a surface dew
point at Yuma up to 60 degrees. This moisture surge will be
shallow in nature, but it may temporarily push dew points into the
50s across much of southwest Arizona and possibly as far
northeast as Phoenix by mid morning. Dry air aloft mixing down to
the surface by late morning into the afternoon will drop afternoon
dew points back into the 30s before even drier air filters
southward behind an advancing cold front associated with the
incoming trough. Highs today are forecast to be a few degrees
warmer than the past few days with many lower desert locations
topping out in the upper 80s.

The shortwave trough will eventually pass through the northern
half of Arizona tonight through mid Monday morning while the cold
front pushes southward through our area. The main impact will be
the strong winds behind the cold front, especially across the
Lower CO River Valley tonight through Monday morning. Wind gusts
of 30 to 40 mph are likely in this aforementioned area, while
winds will be much lighter elsewhere. Dry air behind the cold
front should also lower RHs to near critical fire weather
thresholds Monday morning across portions of southeast California
and southwest Arizona, but will hold off on a Red Flag Warning due
to the overall sparse coverage.

The coolest air mass of the season will overtake the region early
this week as the shortwave trough exits to the east by Monday
afternoon. Model guidance continues to show longwave troughing
will dominate the Western half of the U.S. through at least
Wednesday with a second strong trough digging through the Four
Corners area on Wednesday. Temperatures from Monday through
Thursday will run anywhere from 10-15 degrees below normal with
highs across the lower deserts mostly in the lower 70s. Overnight
lows will become quite chilly beginning Monday night with
widespread readings dipping into the 40s and the coldest lower
desert areas possibly seeing lows in the middle 30s. The coldest
temperatures currently look to occur on Wednesday and Wednesday
night. Eventually, the deep trough will begin shifting well to our
east allowing temperatures to gradually warm late this week.
Model guidance mostly points toward near normal temperatures by
next Saturday.

&&

.AVIATION...Updated at 1810Z

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:

An approaching cold front will bring windy conditions to the area
this afternoon and evening. Initially, crosswinds are anticipated
for a few hours at KPHX, though latest guidance suggests speeds will
generally remain below 10 kt. Winds will then gradually veer from the
south to southwest and eventually west this evening with gusts as
high as 25-30 kt. The gusts are expected to taper off later this
evening, though sustained winds of 10-15 kt will persist overnight.

Given the strength of the winds, there is also a slight chance of
blowing dust that could result in hazy conditions and possible slant
visibility impacts around sunset. The passage of the front tonight
will also disrupt the typical terrain-driven downslope flow, with
westerly winds prevailing instead through Monday.

Southeast California/Southwest Arizona including KIPL and KBLH:

Winds will continue to increase this afternoon and evening ahead of
approaching cold front. The windiest conditions are expected along
the Colorado River Valley and at KBLH, where northerly gusts will
likely reach 35 kt overnight. Probabilities also remain relatively
high that areas of blowing dust will occasionally lower visibilities
to 3 SM or less. At KIPL, westerly winds will prevail through
Monday, though gusts will be somewhat weaker topping out at 25-30 kt
this evening.

Aviation Discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Tuesday through Saturday:
Dry weather conditions with below normal highs will persist across
the region through Thursday with a late week warming trend beginning
Friday and into the weekend. Another dry weather system dropping
through the region early Wednesday will produce breezy northerly
winds and elevated fire weather risk across parts of SE CA, parts of
the lower Colorado River Valley and a small part of SW AZ from early
Wednesday morning into the afternoon. Winds for the rest of the
period should be mainly light and diurnally driven. Expect afternoon
min RH percentages in the 5-11% range with poor to mostly poor
overnight recoveries.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...Wind Advisory from 10 PM this evening to 6 AM PDT Monday for
     CAZ560-564-568>570.

&&

DISCUSSION...Kuhlman
AVIATION...Hirsch
FIRE WEATHER...Sawtelle

Nearby

Wind Advisories in California, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.